[12-19-2012] The U.S. Food and Drug Administration (FDA) received reports of serious skin reactions, some fatal, in patients taking the hepatitis C drug Incivek (telaprevir) in combination with the drugs peginterferon alfa and ribavirin (Incivek combination treatment). Significantly, some patients died when they continued to receive Incivek combination treatment after developing a worsening, or progressive rash and systemic symptoms (symptoms affecting the entire body). As a result, FDA is adding a boxed warning to the Incivek drug label stating that Incivek combination treatment must be immediately stopped in patients experiencing a rash with systemic symptoms or a progressive severe rash. Consideration should also be given to stopping any other medications that may be associated with serious skin reactions. Typical systemic symptoms and signs may include fever, nausea, diarrhea, mouth sores or ulcers, facial swelling (edema), red or inflamed eyes, or swelling or inflammation of the liver (hepatitis). All patients with serious skin reactions should also receive urgent medical care.
FACTS ON INCIVEK (telaprevir)
- Incivek must always be used in combination with peginterferon alfa and ribavirin.
- Incivek is a hepatic C virus NS3/4A protease inhibitor indicated in combination with peginterferon alfa and ribavirin for the treatment of genotype 1 chronic hepatitis C in adult patients with compensated liver disease, including patients who have cirrhosis, are treatment-naïve, or who have been previously received interferon-based treatment.
FDA received reports from Japan of two cases, one fatal, of a serious skin reaction called toxic epidermal necrolysis (or TEN) in patients who were taking Incivek with peginterferon alfa and ribavirin. In the fatal case, the patient continued the Incivek combination regimen for a period of time after symptoms developed (see Data Summary).
The Incivek drug label already contains information on the risk of serious skin reactions. Serious skin reactions, including drug rash with eosinophilia (a higher than normal level of white blood cells called eosinophils) and systemic symptoms (or DRESS) and Stevens-Johnson Syndrome (SJS) have been previously reported in patients taking Incivek combination treatment. These serious skin reactions required hospitalization, and in some cases, death was reported. The signs and symptoms of DRESS may include rash, fever, facial swelling, and evidence of internal organ involvement (e.g., hepatitis). Patients may or may not have eosinophilia. The signs and symptoms of SJS may include fever, lesions, and ulcerations on the eyes or lips.
These types of serious skin reactions (TEN, DRESS, and SJS) may be considered different varieties along a spectrum of serious skin reactions and can be difficult to tell apart from each other. When any of these serious skin reactions occur, it is necessary for healthcare professionals to immediately stop all three components of Incivek combination treatment and the patient should receive urgent medical care. Consideration should also be given to stopping any other medications that may be associated with serious skin reactions.
Incivek’s manufacturer, Vertex Pharmaceuticals Incorporated, agreed at the time of marketing approval to investigate, through genetic analysis, the factors associated with serious skin reactions following Incivek combination treatment. The purpose of the investigation is to determine whether such serious skin reactions may be linked to the genetic makeup of the patient. FDA will continue to communicate to health professionals and the public any relevant information that becomes available about the risk of serious skin reactions associated with Incivek use.
- Incivek combination treatment may cause a rash. The rash can be severe, covering more than half of the body, and you may also have a fever and skin breakdown.
- Call your healthcare professional and seek immediate care if you develop any of the following signs or symptoms:
- rash with or without itching
- severe rash with raised bumps, blisters, or ulcerations
- rash that does not improve after 2-3 days
- rash that gets progressively worse
- mouth sores or ulcers
- swelling of the face
- red or inflamed eyes like “pink eye”
- Do not stop taking Incivek combination treatment without first talking to your healthcare professional.
- Discuss any questions or concerns about Incivek with your healthcare professional.
- Report any side effects you experience to your healthcare professional and the FDA MedWatch program using the information in the “Contact Us” box at the bottom of the page.
- Make sure your patients know that rash may occur with Incivek combination treatment, and explain the signs and symptoms of severe skin reaction and when to seek care.
- If serious skin reactions occur, all three components of Incivek combination treatment, including peginterferon alfa and ribavirin, must be immediately discontinued, and the patient should receive urgent medical care. Consideration should also be given to stopping any other medications that may be associated with serious skin reactions.
- The FDA is requiring the addition of a statement to the Warnings and Precautions section of Incivek’s label that the incidence of anemia is higher, and the median time to onset of anemia is shorter, among patients on Incivek combination treatment compared to those who received peginterferon alfa and ribavirin alone. The shortest reported time to a clinical intervention (blood transfusion, ribavirin dose reduction, or initiation of an erythropoiesis-stimulating agent) is 10 days.
- Report adverse events involving Incivek, peginterferon alfa, ribavirin and/or any drugs also suspected to contribute to serious skin reaction to the FDA MedWatch program using the information in the “Contact Us” box at the bottom of the page.
FDA received reports of serious skin reactions, including two cases of toxic epidermal necrolysis (TEN) from Japan. One of the cases, in which the patient continued taking Incivek combination treatment for a period of time after symptoms developed, was fatal.
The first TEN case was a 50-year-old female who recovered. She developed a grade 3 rash on the third day of treatment and was diagnosed with TEN. She received steroid and antihistamine treatment for 1 month. After 1 month, use of peginterferon was discontinued, and 3 days later, Incivek and ribavirin were stopped. The patient recovered after 2 months.
The second TEN case was fatal in a 69-year-old male who had experienced a rash while on peginterferon alfa and ribavirin therapy. When triple therapy with Incivek was later started, rash and itching occurred right away and was considered to be mild. About a month later, the rash improved; however, it worsened a couple weeks later. The dose of Incivek was decreased at that time. Incivek was stopped when the rash worsened a week later and TEN was diagnosed. Ribavirin was stopped when he deteriorated further after 7-10 days. A day later, epidermal necrosis had spread to the entire body and peginterferon alfa was stopped. The patient developed multi-organ failure and died the next day.
A search of the FDA Adverse Event Reporting System (AERS) database from May 23, 2011, through June 19, 2012, identified 92 cases of DRESS and 20 cases of SJS in patients taking Incivek combination treatment. The case of a 47-year-old female who continued taking Incivek combination treatment following development of DRESS was fatal. The patient developed a rash on her lower extremities after 4 weeks of triple therapy, and she continued taking all three drugs for another 4 weeks. She was hospitalized when the rash got worse. The patient developed hypotension, fever, myalgia, and acute kidney injury. She developed ventricular fibrillation and died of cardiogenic shock.
In summary, all patients who receive Incivek and develop serious skin reactions should receive urgent medical care, and the Incivek combination treatment (including peginterferon alfa and ribavirin) should be immediately discontinued. Consideration should also be given to stopping any other medications that may be associated with serious skin reactions.
Incivek Label Telaprevir (marketed as Incivek) Information FDA Drug Safety Podcast: Serious skin reactions after combination treatment with the Hepatitis C drugs Incivek (telaprevir), peginterferon alfa, and ribavirin Comunicado de la FDA sobre la seguridad de los medicamentos: Severas reacciones cutáneas después de tratamiento combinado con los medicamentos Incivek (telaprevir), peginterferón alfa y ribavirina para la hepatitis C